Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 147, NWS Wichita, KS

October 2, 2007Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 2, 2007, 2:39 PM CDT for Montgomery County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2007, 2:39 PM CDT (19:39 UTC)
Expired
Oct 2, 2007, 3:09 PM CDT
In force
30 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Montgomery County, KS

The radar

The Tulsa radar (KINX), 108 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 7.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2007-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2007-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1199 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 021940
SVRICT
KSC125-022030-
/O.NEW.KICT.SV.W.0147.071002T1939Z-071002T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
239 PM CDT TUE OCT 2 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MONTGOMERY COUNTY IN SOUTHEAST KANSAS.

* UNTIL 330 PM CDT.

* AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...
  AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  TYRO...OR NEAR CANEY...AND MOVING EAST AT 40 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BOLTON...CHERRYVALE...COFFEYVILLE...COFFEYVILLE ARPT...DEARING...
  INDEPDENCE ARPT...LIBERTY...TYRO.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED.

LAT...LON 3728 9552 3699 9552 3699 9592 3716 9596
TIME...MOT...LOC 1939Z 253DEG 36KT 3709 9583

$$

BOWMAN
3 follow-up statements
000 
WWUS53 KICT 021948
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
247 PM CDT TUE OCT 2 2007

KSC125-022030-
/O.CON.KICT.SV.W.0147.000000T0000Z-071002T2030Z/
MONTGOMERY KS-
247 PM CDT TUE OCT 2 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
MONTGOMERY COUNTY UNTIL 330 PM CDT...

AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED
NEAR TYRO...OR 7 MILES NORTHEAST OF CANEY...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR DEARING BY 255 PM CDT.
  5 MILES NORTH OF COFFEYVILLE BY 300 PM CDT.
  NEAR LIBERTY BY 305 PM CDT.

THE INDEPDENCE AIRPORT AND COFFEYVILLE AIRPORT ARE ALSO IN THE PATH OF 
THIS SEVERE THUNDERSTORM.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES...WITH
LITTLE OR NO ADVANCE WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3728 9552 3699 9552 3699 9592 3716 9596
TIME...MOT...LOC 1947Z 254DEG 33KT 3708 9579

$$

BOWMAN
000 
WWUS53 KICT 021956
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
255 PM CDT TUE OCT 2 2007

KSC125-022030-
/O.CON.KICT.SV.W.0147.000000T0000Z-071002T2030Z/
MONTGOMERY KS-
255 PM CDT TUE OCT 2 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
MONTGOMERY COUNTY UNTIL 330 PM CDT...

AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED
NEAR DEARING...OR 7 MILES NORTHWEST OF COFFEYVILLE...MOVING EAST AT
35 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR LIBERTY BY 305 PM CDT.

THE INDEPENDENCE AIRPORT AND COFFEYVILLE AIRPORT ARE ALSO IN THE 
PATH OF THIS SEVERE THUNDERSTORM.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES...WITH
LITTLE OR NO ADVANCE WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3728 9552 3699 9552 3699 9592 3716 9596
TIME...MOT...LOC 1955Z 254DEG 33KT 3710 9570

$$
000 
WWUS53 KICT 022009
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
309 PM CDT TUE OCT 2 2007

KSC125-022019-
/O.CAN.KICT.SV.W.0147.000000T0000Z-071002T2030Z/
MONTGOMERY KS-
309 PM CDT TUE OCT 2 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MONTGOMERY COUNTY HAS
BEEN CANCELLED...

AT 304 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR SOUTHEAST KANSAS.

LAT...LON 3728 9552 3699 9552 3699 9592 3716 9596
TIME...MOT...LOC 2009Z 254DEG 33KT 3713 9555

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 12:56 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Oct 2, 12:56 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1256 PM CDT TUE OCT 2 2007

.AVIATION...
FOR THE 18Z TAF SUITE...STRONG COLD FRONT WILL CONTINUE MOVING EAST
ACROSS THE AREA THIS AFTERNOON. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL CONTINUE AHEAD OF FRONT...MAINLY ACROSS THE
FLINT HILLS AND SOUTHEAST KANSAS. ACTIVITY SHOULD PUSH SOUTH AND
EAST OF KCNU TAF SITE BY SUNSET. OTHERWISE...THE BRISK NORTHWEST
WINDS BEHIND THE FRONT ACROSS REST OF CENTRAL KANSAS TAF SITES
WILL DIMINISH AS WELL WITH SETTING SUN THIS EVENING. VFR CONDITIONS
EXPECTED AREA-WIDE TONIGHT INTO LATTER PORTION OF VALID PERIOD AS
WEAK SURFACE HIGH PRESSURE BUILDS IN ACROSS THE AREA.

KED

&&

.PREV DISCUSSION... /ISSUED 622 AM CDT TUE OCT 2 2007/

AVIATION...
UPDATE FOR 12Z TAFS...SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A
SURFACE COLD FRONT AS IT SLIDES SOUTHWARD ACROSS THE REGION TODAY.
SOME OF THE STORMS COULD BE STRONG OR SEVERE WITH ACTIVITY POSSIBLY
AFFECTING THE SOUTHERN KANSAS TAF SITES DURING THE AFTERNOON
HOURS. VFR CONDITIONS WILL BE IN STORE ACROSS THE REGION FOR
TONIGHT AS THE FRONT PUSHES SOUTHWARD INTO OKLAHOMA AND SKIES
CLEAR.

JAKUB

PREV DISCUSSION... /ISSUED 316 AM CDT TUE OCT 2 2007/

DISCUSSION...
MAIN CONCERN TODAY WILL BE FRONTAL PASSAGE AND SEVERE POTENTIAL
THIS AFTERNOON.

TODAY-TONIGHT:
MID-HIGH LEVEL MOISTURE ADVECTION CONTINUES ACROSS THE AREA AS
MOISTURE PLUME CONTINUES FROM THE SW US WITH UPPER LEVEL DIFFLUENCE
INCREASING AS MAIN SHORTWAVE IN THE ROCKIES BEGINS TO PULL INTO THE
PLAINS TODAY. EXPECT THIS DIFFLUENCE AND ISENTROPIC LIFT TO CONTINUE
TO INCREASE AND EXPAND THE SHRA/TSRA ACROSS CEN KS AND EVENTUALLY
SOUTH CENTRAL KS AS THE DAY CONTINUES AHEAD OF THE MAIN COLD FRONTAL
BOUNDARY SO LIKELY POPS LOOK WARRANTED.

NAM-WRF LOOKS TO HAVE THE BEST HANDLE ON TIMING OF THE FRONTAL
BOUNDARY ACROSS THE AREA TODAY...WITH IT EXPECTED TO BE LOCATED JUST
TO THE WEST OF A TOP-ICT LINE BY 18Z. IMPRESSIVE 0-6KM SHEAR OF
40-50KT INCREASES ACROSS THE AREA FOR THE AFTERNOON HOURS.  SOME
QUESTION ON AMOUNT OF INSTABILITY THAT WILL BE AVAILABLE FOR SEVERE
POTENTIAL AS THE FRONTAL BOUNDARY MOVES ACROSS THE AREA THIS
AFTERNOON...AS MID LAYER CLOUD DECK WILL LIMIT HEATING.  BUT LOW
LEVEL MOISTURE ADVECTION AHEAD OF THE FRONT STILL SUGGESTS THAT ML
CAPE VALUES COULD STILL REACH 1500 J/KG JUST EAST OF ICT INTO MO.
SO AS MAIN SHORTWAVE MOVES ACROSS...FEEL THAT A LINE OF STRONG TO
SEVERE CONVECTION WILL DEVELOP SOMEWHERE ALONG THE KS TURNPIKE THIS
AFTERNOON AND PROGRESS EASTWARD. UNIDIRECTIONAL SHEAR PROFILES
SUGGEST MAIN SEVERE THREAT WITH THE CONVECTION WILL BE DAMAGING
WINDS WITH THE BOWING LINE SEGMENTS. BUT DIRECTIONAL SHEAR OUT AHEAD
OF THE FRONT WOULD SUGGEST A FEW DISCREET SUPERCELLS COULD FORM WITH
A POSSIBLE LARGE HAIL AND ISOLATED TORNADO THREAT. PLAN ON ADDING A
SEVERE MENTION TO GRIDS AND ZONES ESPECIALLY EAST OF THE TURNPIKE.

PROGRESS OF THE CONVECTION WILL MAKE ITS WAY INTO WRN MO BY
MIDNIGHT..SO WILL END MOST POPS AFTER 06Z/WED.

WED-THU:
ZONAL FLOW KEEPS THINGS MOVING RIGHT ALONG FOR THE MIDDLE PART OF
THE WEEK.  SURFACE HIGH PRESSURE WILL MOVE OVER THE AREA ON
WEDNESDAY AND PROVIDE A FAIRLY NICE DAY. HOWEVER...WE WILL SEE A
RETURN OF THE LOW LEVEL MOISTURE RETURNING TO THE AREA WEDNESDAY
NIGHT AS ISENTROPIC LIFT INCREASES. WILL CONTINUE A CHANCE OF
SHOWERS ON WEDNESDAY NIGHT INTO THURSDAY MAINLY FOR AREAS ALONG AND
WEST OF THE I-35/135 CORRIDOR...BUT WILL EXPAND THIS ACROSS THE
WHOLE AREA ON THU AS WARM ADVECTION CONTINUES.

FRI-MON:
MODEL TRENDS HAVE BEEN TO SLOW DOWN THE NEXT SYSTEM TO MOVE INTO THE
PLAINS FOR THE WEEKEND.  THE GFS KEEPS SLOWING THINGS DOWN WHILE THE
ECMWF LOOKS TO BE MORE PROGRESSIVE. EVEN WITH THE DIFFERENCE IN
TIMING...POPS STILL LOOK OKAY FOR SAT INTO EARLY SUN. ECMWF IS EVEN
HINTING AT THIS SYSTEM CUTTING OFF OVER OK BY MON/TUE.  WITH LARGE
DIFFERENCES WILL NOT MAKE ANY CHANGES TO THIS TIME FRAME.

KETCHAM

AVIATION...

FOR 06Z TAFS...MAIN AVIATION CONCERN FOR THIS PACKAGE WILL BE STORMS
AND WIND SHIFT AS STRONG COLD FRONT SWEEPS THROUGH THE AREA. THIS
FRONT SHOULD START AFFECTING KRSL AROUND 10Z WITH IT MOVING INTO THE
KICT AREA AROUND 15-17Z. STORMS SHOULD DEVELOP ALONG THIS FRONT AND
BECOME INCREASINGLY STRONGER AS THE FRONT PROGRESSES SOUTHEAST.
FAIRLY CONFIDENT THAT BY THE TIME THIS FRONT AFFECTS KCNU...AROUND
21Z...SOME STRONG TO SEVERE STORMS WILL ACCOMPANY IT. WINDS BEHIND
THIS FRONT WILL FLIP TO THE NORTHWEST AND WILL BE GUSTY FOR A FEW
HOURS. HOWEVER AFTER 01Z WINDS ACROSS MOST OF THE AREA WILL BE
GENERALLY LESS THAN 10KTS.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    81  54  82  61 /  50  10   0  20
HUTCHINSON      80  52  82  60 /  20  10   0  20
NEWTON          80  53  81  61 /  40  10   0  10
ELDORADO        81  54  81  60 /  80  10   0  10
WINFIELD-KWLD   82  55  83  61 /  80  20   0  20
RUSSELL         78  49  81  57 /   0  10   0  20
GREAT BEND      79  49  82  58 /   0  10   0  20
SALINA          80  51  81  60 /  20  10   0  10
MCPHERSON       80  52  81  60 /  20  10   0  10
COFFEYVILLE     87  56  84  61 /  80  90   0  10
CHANUTE         84  55  82  61 /  80  60   0  10
IOLA            83  54  82  61 /  80  60   0  10
PARSONS-KPPF    85  55  84  61 /  80  80   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 2, 1:45 PM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
145 PM CDT TUE OCT 2 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-031700-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
145 PM CDT TUE OCT 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH THE EARLY EVENING ACROSS A PORTION OF SOUTH CENTRAL AND
SOUTHEAST KANSAS...AS A COLD FRONT MOVES ACROSS THE AREA. THE MAIN
AREA OF CONCERN WILL BE SOUTHEAST OF A LINE FROM COTTONWOOD FALLS
TO ANDOVER TO CALDWELL. DAMAGING WIND GUSTS TO 60 MPH AND QUARTER
SIZED HAIL WILL BE THE PRIMARY SEVERE RISKS. AN ISOLATED TORNADO
CANNOT BE RULED OUT AHEAD OF THE FRONTAL BOUNDARY ACROSS SOUTHEAST
KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS LATE WEDNESDAY NIGHT INTO THURSDAY...AND FOR THE UPCOMING
WEEKEND. AT THIS TIME THE STORMS ARE NOT FORECAST TO BE STRONG OR
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS A PORTION OF SOUTH
CENTRAL AND SOUTHEAST KANSAS LATE THIS AFTERNOON THROUGH THE EARLY
EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/KETCHAM

In the hours before

Special weather statement, Oct 2, 2:32 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
232 PM CDT TUE OCT 2 2007

KSZ099-022000-
MONTGOMERY-
232 PM CDT TUE OCT 2 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MONTGOMERY COUNTY...

AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CANEY...AND MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BOWMAN

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.